When asked if you have any allergies to medication, do you answer “Yes, I’m allergic to penicillin” because your mother told you that you had a skin reaction when you took penicillin for an ear infection when you were 8 years old? Did you know that allergies to penicillin often disappear over time? And that many people wrongly believe that they are allergic to this antibiotic?
Studies have shown that approximately 90 percent of people who claim to be allergic to penicillin actually have no reaction to this antibiotic when they undergo an allergy test. But why is it that so many people have an inaccurate diagnosis?
One reason is that many allergies that manifest in childhood may gradually disappear over time. This is the case with allergies to certain foods and to penicillin.
Another reason is that the adverse effects of penicillin can be mistaken for an allergic reaction. For example, some people think they are allergic to penicillin because they had a skin reaction or vomiting after taking the antibiotic. While these are unpleasant reactions, they do not necessarily mean the person is allergic.
Lastly, in some cases penicillin is mistakenly prescribed when the person has a viral infection, not a bacterial infection. Viral infections frequently cause red skin patches on the body. If the person is taking an antibiotic, the skin reaction can be wrongly attributed to the treatment, rather than to the actual infection.
Considering we are faced with problems of antibiotic resistance and healthcare cost restrictions, it may be time to revisit a diagnosis of an allergy to penicillin, which is an effective and inexpensive antibiotic. Individuals who believe they are allergic to penicillin should meet with an allergist, who can perform tests to determine whether there is, in fact, an allergy.